A Drug Intoxication Mimics Brain Death

X
Story Stream
recent articles

In a new case report, Turkish doctors from Dokuz Eylul University present a curious case of drug intoxication mimicking brain death. Their account is published in Acta Neurologica Belgica.

At an unstated date, a 15-year-old female was discovered unresponsive surrounded by various empty bottles of pharmaceuticals, including aspirin, acetominaphen, and the migraine drug diclofenac sodium. Upon arrival at the emergency room, she was apparently in a deep coma, scoring a 3 on the Glasgow Coma Scale, the lowest possible score. It describes a patient who does not open their eyes, makes no sound, and is incapable of motor response. She was intubated and given activated charcoal to hopefully prevent further absorption of the drugs she had consumed. Doctors tried additional measures to revive the girl and prevent bodily damage, but she was apparently brain dead.

Hoping they were wrong, caergivers transferred the girl to the pediatric intensive care unit, where an electroencephalogram (EEG) brought some hope, revealing "cerebral bioelectric activity and ground amplitudes significantly lower than normal but unlike brain death," the doctors wrote.

On her second day in intensive care, the girl dramatically regained consciousness and could follow commands. So rapid was her recovery that she was discharged in "perfect neurological condition" the following day.

Searching for an explanation for what had happened, the doctors zeroed in on one particular drug the girl had consumed: baclofen. Exploring the scientific literature, they found that baclofen, a central nervous system depressant and muscle relaxant, can in high doses rapidly penetrate the blood-brain barrier and drastically slow the central nervous system to a near standstill. However, once the drug is eliminated from the body, consciousness returns with no lingering harmful effects.

In a previously reported instance of baclofen intoxication, doctors at SUNY Upstate Medical University were resigned to the unfortunate conclusion that their 40-year-old patient was brain dead. Organ procurement was even arranged, but then, after five days in the hospital, their patient abruptly awoke.

A course of baclofen costs just $25 and it is increasingly used for spastic muscle disorders. Addtionally, the drug is being explored as a potential treatment for alcoholism. As the drug grows more widespread, doctors must be on the lookout for cases of baclofen intoxication masquerading as brain death.

Source: Alper Koker, Gazi Arslan, Ömer Özden, Utku Karaarslan, Anıl Er, Murat Duman, Tolga Köroğlu. "An intoxication mimicking brain death: baclofen." Acta Neurologica Belgica. https://doi.org/10.1007/s13760-018-1012-y

Comment
Show comments Hide Comments

Related Articles